Isaac Scientific Publishing

Journal of Advanced Statistics

A Generalized F-test for the Mean of A Class of Elliptically Contoured Distributions

Download PDF (458.1 KB) PP. 10 - 15 Pub. Date: March 1, 2017

DOI: 10.22606/jas.2017.21002


  • Jiajuan Liang*
    College of Business, University of New Haven, West Haven, Connecticut, U.S.A.


The theory of spherical distributions is employed to develop a generalized F-test for testing the mean of a subfamily of elliptically contoured distributions. The exact null distribution of the generalized F-test is obtained. The power performance of the generalized F-test is illustrated by choosing several distributions in the subfamily of elliptically contoured distributions. The Monte Carlos study shows that the generalized F-test is not sensitive to the increase of sample dimension. The generalized F-test is applicable to the case of any dimension with any sample size. An analysis on a real dataset in financial models illustrates possible applications of the proposed tests.


Elliptically contoured distribution; generalized F-test; high dimension; spherically symmetric distribution.


[1] K. T. Fang, S. Kotz and K. W. Ng, Symmetric Multivariate and Related Distributions, Chapman and Hall, London and New York, 1990.

[2] K. T. Fang and Y. Zhang, Generalized Multivariate Analysis, Springer-Verlag and Science Press, Berlin/Beijing, 1990.

[3] M. R. Gibbons, S. Ross and J. Shanken, “A test of efficiency of a given portfolio,” Econometrica, vol. 57, pp. 1121–1152, 1989.

[4] C. A. MacKinlay, “On multivariate tests of the CAPM,” Journal of Financial Economics, vol. 18, pp. 341–372, 1987.